Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

June 9, 2021Blaine County, Fergus County, Hill County, Montana

NWS Great Falls, MT issued this special weather statement at Jun 9, 2021, 11:34 PM MDT for Blaine County, Fergus County, Hill County, Montana. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 11:34 PM MDT (05:34 UTC)
Expired
Jun 10, 2021, 1:30 AM MDT
In force
116 min
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Fergus County, MT, Hill County, MT

The radar

The Glasgow radar (KGGW), 170 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 5.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

858 
WWUS85 KTFX 100534
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
1134 PM MDT Wed Jun 9 2021

MTZ011-013-047-051-100730-
Chouteau-Fergus-Hill-Blaine-
1134 PM MDT Wed Jun 9 2021

...STRONG THUNDERSTORMS WILL AFFECT FERGUS...BLAINE...HILL AND 
EASTERN CHOUTEAU COUNTIES OVER THE NEXT TWO HOURS...

At 1131 PM MDT, numerous thunderstorms were located over the 
northern half of Fergus County, eastern Chouteau County, and much of 
Blaine County, generally moving north or north-northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these 
storms.

Locations impacted include...
Havre, Chinook, Big Sandy, Harlem, Winifred, Parker School, Beaver
Creek, Hays, Azure, Agency, St. Pierre, Gildford, Sangrey, Boneau,
Fort Belknap, Turner, Box Elder, Roy, Fergus and Rocky Boy.

This includes the following highways...
 Highway 2 from Hingham to Phillips County.

If outdoors, seek shelter inside a building should storms approach.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4727 10871 4710 10874 4708 10861 4710 10946
      4775 11036 4900 11033 4900 10823 4844 10835
      4844 10842 4798 10843 4799 10860 4792 10889
      4774 10890 4765 10877 4757 10832 4732 10831
TIME...MOT...LOC 0531Z 190DEG 32KT 4785 10975 

$$

Kredensor

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jun 9, 8:22 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 9, 8:22 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
822 PM MDT Wed Jun 9 2021

.SYNOPSIS...

Showers and thunderstorms will become widespread across north
central and southwest Montana this afternoon through late
evening Some storms could become severe across north central
Montana, producing strong and gusty outflow winds, large hail. On
Thursday, a Pacific cool front moves through the region,
producing another round of scattered showers and thunderstorms. It
turns drier and warmer over the weekend, with near record high
temperatures possible early next week.

&&

.DISCUSSION...

Thunderstorm and shower activity was a bit slow to get going, and
the coverage of strong to severe storms has been less than
expected. However, convective activity is picking up, and eastern
portions of the Great Falls forecast area have seen a few storms
producing large hail. Furthermore, the Severe Thunderstorm Watch
remains in effect through midnight with a few more strong storms
likely. At this time I will not be making any updates to the
forecast, but I expect that at least one update will be required
later this evening when the watch expires or is cancelled. mpj

&&

.AVIATION...
545 PM MDT Wed Jun 9 2021 (10/00Z TAF period)

Showers and thunderstorms have been a bit slow to get going this
afternoon, but activity is expected to develop during the early
evening hours. Best likelihood for storms will be east of a line from
Great Falls to Havre. Some storms could become severe with the
potential for strong winds, moderate to large hail, and a slight
risk for a tornado. Scattered showers and perhaps an isolated
thunderstorm will persist overnight into Thursday morning. Another
round of stronger storms is expected to develop after 18Z Thursday.
VFR conditions will prevail through the forecast period, but
IFR/MVFR conditions should be expected in precipitation. mpj

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 545 PM MDT Wed Jun 9 2021/

Tonight through Friday...Once again, an unsettled southwesterly flow
aloft with an embedded disturbance will prevail across western and
central Montana late this afternoon through this evening. Widespread
showers and thunderstorms will develop between 4 PM and 6 PM MDT and
some storms are expected to become severe with strong outflow winds,
large hail, and a small risk for an isolated tornado. Strong to
severe storms are expected to diminish by late evening, but showers
and a few thunderstorms cold continue overnight and into Thursday
morning. On Thursday, a Pacific cool front will move through the
region by afternoon. Expect gusty west winds to develop behind the
front. There will continue to be a chance for thunderstorms along
the front as well, with a marginal risk of severe storms over the
eastern portions of the region during the late afternoon and
evening. Afternoon temperatures on Thursday will be well below
normal over the western portions of the area, and near normal
elsewhere. Friday morning low temperatures will be near freezing in
some locations, especially across southwestern Montana. Mostly dry
conditions and seasonable temperatures are expected on Friday.

Saturday through Wednesday...Expect mostly dry conditions, along
with a significant warming trend from Saturday through Tuesday.
The peak of the next heat wave looks to occur on Tuesday, with
afternoon temperatures in the mid to upper 90s in many areas. At
this time, probability information indicates most areas should
remain below 100 degrees. On Wednesday, a Pacific cool front will
move through the region, resulting in windy conditions developing.
Fire concerns could start to increase by this time next week.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  66  41  71 /  50  70  30   0
CTB  45  58  40  66 /  80  80  10   0
HLN  52  71  40  74 /  30  90  20   0
BZN  49  75  35  71 /  10  70  40   0
WYS  43  60  27  61 /  10  60  40   0
DLN  49  65  32  67 /  10 100  30   0
HVR  54  74  46  72 /  60  50  40   0
LWT  50  77  40  69 /  30  60  70   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 9, 9:51 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
951 PM MDT Wed Jun 9 2021

MTZ011-013-047-100415-
Chouteau MT-Hill MT-Blaine MT-
951 PM MDT Wed Jun 9 2021

...SPECIAL WEATHER STATEMENT...

At 951 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Parker School, or 23 miles southeast of Big Sandy,
moving northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lloyd.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
north central Montana.

LAT...LON 4785 10970 4796 10989 4839 10953 4818 10915
TIME...MOT...LOC 0351Z 217DEG 32KT 4803 10966

mpj
Special weather statement, Jun 9, 10:17 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1017 PM MDT Wed Jun 9 2021

MTZ047-100445-
Blaine-
1017 PM MDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BLAINE COUNTY...

At 1016 PM MDT, a strong thunderstorm was located 14 miles northeast
of Hays, or 16 miles north of Zortman, moving northeast at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

This storm will remain over mainly rural areas of east central Blaine
County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4844 10841 4843 10842 4798 10843 4814 10862
      4828 10857 4853 10835 4844 10835
TIME...MOT...LOC 0416Z 221DEG 24KT 4815 10846

Kredensor
Special weather statement, Jun 9, 10:32 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1032 PM MDT Wed Jun 9 2021

MTZ051-100515-
Fergus-
1032 PM MDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT FERGUS COUNTY...

At 1030 PM MDT, a strong thunderstorm was located 11 miles south of
Lewistown, moving northeast at 25 mph.

Other strong thunderstorms are located around Danvers, Fergus and
Winifred. All of these storms are moving to the around 25 mph as
well.

Any of these storms will be capable of producing wind gusts up to 50
mph, brief heavy rainfall, frequent lightning and half inch hail.

LAT...LON 4731 10859 4727 10860 4727 10872 4710 10874
      4708 10860 4675 10864 4672 10975 4678 10976
      4682 10984 4690 10976 4718 10976 4719 10983
      4768 10980 4761 10844 4757 10834 4759 10832
      4732 10831
TIME...MOT...LOC 0430Z 240DEG 49KT 4690 10944

Brusda
Local storm report, Jun 9, 10:36 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1036 PM MDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     NON-TSTM WND GST 5 ENE DILLON            45.25N 112.55W
06/09/2021  M54 MPH          BEAVERHEAD         MT   ASOS

            ASOS STATION KDLN DILLON AIRPORT.

&&
Local storm report, Jun 9, 11:04 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1104 PM MDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             LEWISTOWN               47.07N 109.43W
06/09/2021  E0.25 INCH       FERGUS             MT   TRAINED SPOTTER

            BRIEF HEAVY RAINFALL AND PEA SIZE HAIL.

&&

BRUSDA
Special weather statement, Jun 9, 11:34 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1134 PM MDT Wed Jun 9 2021

MTZ011-013-047-051-100730-
Chouteau-Fergus-Hill-Blaine-
1134 PM MDT Wed Jun 9 2021

...STRONG THUNDERSTORMS WILL AFFECT FERGUS...BLAINE...HILL AND
EASTERN CHOUTEAU COUNTIES OVER THE NEXT TWO HOURS...

At 1131 PM MDT, numerous thunderstorms were located over the
northern half of Fergus County, eastern Chouteau County, and much of
Blaine County, generally moving north or north-northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Havre, Chinook, Big Sandy, Harlem, Winifred, Parker School, Beaver
Creek, Hays, Azure, Agency, St. Pierre, Gildford, Sangrey, Boneau,
Fort Belknap, Turner, Box Elder, Roy, Fergus and Rocky Boy.

This includes the following highways...
 Highway 2 from Hingham to Phillips County.

If outdoors, seek shelter inside a building should storms approach.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4727 10871 4710 10874 4708 10861 4710 10946
      4775 11036 4900 11033 4900 10823 4844 10835
      4844 10842 4798 10843 4799 10860 4792 10889
      4774 10890 4765 10877 4757 10832 4732 10831
TIME...MOT...LOC 0531Z 190DEG 32KT 4785 10975

Kredensor

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:18 PM MDTSevere Thunderstorm WarningTFXBlaine42 min
Jun 9, 6:55 PM MDTSevere Thunderstorm WarningTFXBlaine35 min
Jun 9, 7:08 PM MDTSpecial Weather StatementTFXFergus22 min
Jun 9, 7:19 PM MDTSpecial Weather StatementTFXTeton56 min
Jun 9, 7:26 PM MDTSpecial Weather StatementTFXFergus34 min
Jun 9, 7:28 PM MDTSpecial Weather StatementTFXJudith Basin32 min
Jun 9, 7:36 PM MDTSpecial Weather StatementTFXFergus24 min
Jun 9, 7:53 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus37 min
Jun 9, 7:57 PM MDTSpecial Weather StatementTFXHill33 min
Jun 9, 8:04 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Jun 9, 8:19 PM MDTSpecial Weather StatementTFXTeton26 min
Jun 9, 8:28 PM MDTSevere Thunderstorm WarningTFXChouteau, Judith Basin32 min
Jun 9, 8:31 PM MDTSpecial Weather StatementTFXChouteau29 min
Jun 9, 8:42 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus33 min
Jun 9, 8:45 PM MDTSpecial Weather StatementTFXPetroleum30 min
Jun 9, 8:48 PM MDTSpecial Weather StatementTFXHill27 min
Jun 9, 8:57 PM MDTSpecial Weather StatementTFXBlaine18 min
Jun 9, 9:04 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill26 min
Jun 9, 9:09 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus21 min
Jun 9, 9:18 PM MDTSpecial Weather StatementTFXToole42 min
Jun 9, 9:26 PM MDTSpecial Weather StatementTFXBlaine49 min
Jun 9, 9:30 PM MDTSevere Thunderstorm WarningTFXBlaine45 min
Jun 9, 9:37 PM MDTSpecial Weather StatementTFXBlaine23 min
Jun 9, 9:38 PM MDTSpecial Weather StatementTFXFergus37 min
Jun 9, 9:38 PM MDTSevere Thunderstorm WarningTFXBlaine40 min
Jun 9, 9:51 PM MDTSpecial Weather StatementTFXBlaine24 min
Jun 9, 10:17 PM MDTSpecial Weather StatementTFXBlaine28 min
Jun 9, 10:32 PM MDTSpecial Weather StatementTFXFergus43 min
Jun 9, 10:48 PM MDTSevere Thunderstorm WarningTFXBlaine42 min
Jun 10, 2:11 AM MDTSpecial Weather StatementTFXBlaine34 min
Jun 10, 2:53 PM MDTSpecial Weather StatementTFXFergus37 min
Jun 10, 3:08 PM MDTSevere Thunderstorm WarningTFXFergus52 min
Jun 10, 3:53 PM MDTSpecial Weather StatementTFXFergus37 min
Jun 10, 4:22 PM MDTSpecial Weather StatementTFXCascade23 min
Jun 10, 4:56 PM MDTSpecial Weather StatementTFXCascade34 min
Jun 10, 5:33 PM MDTSpecial Weather StatementTFXCascade27 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.